Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Lake Charles, LA

June 2, 2016Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 2, 2016, 1:53 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2016, 1:53 PM CDT (18:53 UTC)
Expired
Jun 2, 2016, 4:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 84 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS54 KLCH 021853
FFWLCH
TXC199-245-361-022145-
/O.NEW.KLCH.FF.W.0051.160602T1853Z-160602T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
153 PM CDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEASTERN TEXAS...
  JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN HARDIN COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 445 PM CDT

* AT 152 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO SEVEN INCHES OF RAIN
  HAVE FALLEN. FLASH FLOODING IS ONGOING ACROSS THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...DO NOT DRIVE INTO WATER OF UNKNOWN
DEPTHS. TURN AROUND...DONT DROWN.

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

&&

LAT...LON 3021 9410 3024 9410 3024 9371 3014 9369
      3009 9373 3006 9371 3000 9377 2999 9386
      2984 9395 2969 9384 2967 9406 2956 9435
      2989 9436 2989 9444 3011 9445 3011 9460
      3015 9461

$$

JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:22 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 2, 12:22 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1222 PM CDT THU JUN 2 2016

.DISCUSSION...
For 18z TAFS...will be carrying thunderstorms as predominant
weather for KBPT and KLCH this afternoon...with tempos lasting
into the evening hours. Another round of thunderstorms is expected
either late tonight or tomorrow morning.

&&

.PREV DISCUSSION... /issued 1127 AM CDT THU JUN 2 2016/

DISCUSSION...VERY CONCERNING WEATHER AHEAD. HAVE ISSUED A FLASH
FLOOD WATCH FOR THE WESTERN HALF OF THE FORECAST AREA. FLASH
FLOOD WARNINGS ARE IN EFFECT FOR MUCH OF SOUTHEAST TEXAS.
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY CONTINUES OVER THE
WARNED AREA. PARTICULARLY CONCERNED OF CONTINUED DEVELOPMENT OVER
THE NEAR COASTAL WATERS ASSOCIATED WITH STRONG LOW LEVEL
CONVERGENCE...EMBEDDED SHORTWAVE ENERGY AND DIVERGENT FLOW ALOFT
WITH ACTIVITY TRAINING NORTH. HIGH-RES MODELS MAINTAINING THIS
SIMILAR ACTIVITY INTO THE AFTERNOON. FORECAST...WARNING AND
WATCHES LOOK GOOD AT THIS TIME. WILL BE EVALUATING AN EASTWARD
EXPANSION OF WATCH. WPC NOW HAS PLACED LOWER SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA WITHIN A HIGH RISK OF FLASH FLOODING. MUCH OF
THE SOUTHERN AND WESTERN PORTION OF THE FORECAST AREA IS WITHIN A
MODERATE RISK. AGAIN...VERY CONCERNING WEATHER PATTERN IN PLACE
AND LOOKS TO CONTINUE SEVERAL DAYS.

PREV DISCUSSION... /issued 937 AM CDT THU JUN 2 2016/

UPDATE...Storm total precip showing 1 to 2 inches of rainfall
common across west Louisiana...ramping up to 2 to 5 inches over
southeast Texas. Have issued a flash flood watch for these areas.
Heavy rainfall ongoing across interior southeast Texas. Particularly
concerning to see continued develop to the south and southwest. A
couple of active days ahead. Updated zone package out with watch
included.

PREV DISCUSSION... /issued 710 AM CDT THU JUN 2 2016/

DISCUSSION...
For the 12z TAF issuance.

AVIATION...
Upper trough continues to slowly edge eastward toward southeast
Texas and southwest Louisiana. Outside of showers and thunderstorms
today...vfr conditions likely to be present across the region even
with some showers. However...the airmass remains unstable with lots
of moisture present...therefore... mvfr ceilings could easily
develop for a short time during organized convection. May see some
easing of convection later this evening with loss of daytime heating.
We will likely repeat again for late tonight into tomorrow as the
upper level storm systems continues to trek slowly east into our
area.

DISCUSSION...
Early morning sfc analysis shows the region remaining between high
pressure over the sern CONUS and low pressure over TX...while
water vapor imagery/00z upper air analysis shows mid/upper-level
low located over wrn TX. Result of all this is a very moist
onshore flow through much of the column...with 00z KLCH sounding
showing a juicy PWAT of 1.8 inches and a mean RH of 76 percent.
00z PWAT analysis in fact shows a tongue of enhanced moisture
stretching across the forecast area on up into nern TX this
evening. Local 88Ds show showers and a storm or two beginning to
pop up over our TX zones last hour as this higher moisture
interacts with a low- level convergence zone...while regional 88Ds
show quite a bit of convection to our west associated with
shortwaves rounding the low aloft.

No great changes to inherited forecasts this morning as all signs
continue to point to a wet few days across the forecast area.
Mid/upper-level low is progged to continue making slow progress
ewd across TX into the weekend...with several weak disturbances
expected to round it and pass across the wrn Gulf region. Forecast
soundings show plentiful moisture lingering over the forecast area
with PWAT values eventually topping out just above the 2.0 inch
mark...about 160 percent of normal. Expect showers and
thunderstorms to become widespread by this afternoon as a
result...with convection further fueled by albeit somewhat limited
daytime heating as well as resultant outflows. High POPs then
linger into the weekend as the low approaches...with event total
QPFs looking to average roughly 1.7 inches ern sections to 2.5
inches wrn areas. ATTM not feeling that this is enough rainfall to
warrant Flash Flood Watch issuance...although this will certainly
be monitored over the coming forecast cycles given the likelihood
of localized higher amounts over the next few days.

Troffing over the cntl CONUS and an accompanying sfc front will
push east of the forecast area Sunday into Monday...gradually
bringing rainfall to an end across the area. Ridging aloft over
the wrn CONUS and sfc high pressure will build ewd...maintaining a
drying trend for much of next week.

MARINE...
A light to moderate srly flow will linger through the weekend
before the front pushes through...allowing a light offshore flow
to develop. No flags are anticipated on the coastal waters through
the period ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  70  82  69 /  60  50  70  50
LCH  82  71  82  71 /  70  60  70  60
LFT  86  73  84  72 /  70  50  70  50
BPT  82  71  82  72 /  80  60  80  60

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ027-030-031-
     041-042-073-074.

TX...Flash Flood Watch through Saturday morning for TXZ180-201-215-
     216-259>262.

GM...None.
&&

PUBLIC...04
Hazardous weather outlook, Jun 2, 10:24 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1024 AM CDT THU JUN 2 2016

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-031530-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
1024 AM CDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS FLASH FLOODING IS POSSIBLE OVER SOUTHWEST AND WEST-
CENTRAL LOUISIANA...AS WELL AS SOUTHEAST TEXAS. LOW PRESSURE
TRACKING VERY SLOWLY EAST ACROSS TEXAS WILL BRING OCCASIONAL
ROUNDS OF HEAVY RAINFALL. AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON
WITH SOME AREAS RECEIVING UP TO 8 INCHES. RAINFALL OF 2 TO 5
INCHES HAS ALREADY FALLEN OVER PORTIONS OF THIS AREA SATURATING
GROUNDS AND FILLING DITCHES. THESE AREAS WILL BE PARTICULARLY
VULNERABLE TO LIFE THREATENING FLASH FLOODING. RAINS OF LESSER
AMOUNT ARE EXPECTED OVER SOUTH-CENTRAL AND EAST-CENTRAL LOUISIANA.
SHOULD HEAVIER RAINS BECOME POSSIBLE...THE FLASH FLOOD WATCH WILL
BE EXPANDED EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AND INTO
SATURDAY. A FLASH FLOOD THREAT WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

GMZ450-452-455-470-472-475-031530-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1024 AM CDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AS LOW PRESSURE
ADVANCES SLOWING EAST ACROSS TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY INTO
SATURDAY AS LOW PRESSURE ADVANCES SLOWLY EAST ACROSS TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Local storm report, Jun 2, 9:51 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
951 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      HARDIN                  30.15N 94.74W
06/02/2016                   LIBERTY            TX   LAW ENFORCEMENT

            HARDIN COUNTY SHERIFF REPORTS WIDESPREAD STREET FLOODING
            ACROSS HARDIN COUNTY.

&&

DJONES
Local storm report, Jun 2, 10:12 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1012 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLASH FLOOD      SILSBEE                 30.34N 94.18W
06/02/2016                   HARDIN             TX   BROADCAST MEDIA

            KBMT REPORTS LINDSEY STREET IN SILSBEE IS CLOSED DUE TO
            FLOODING.

&&

DJONES
Local storm report, Jun 2, 1:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
133 PM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     MARINE TSTM WIND 4 SE SABINE PASS        29.69N 93.84W
06/02/2016  M44.00 MPH       JEFFERSON          TX   C-MAN STATION

            RECEIVED FROM SITE TXPT2.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:28 AM CDTAreal Flood AdvisoryLCHHardin, Jefferson2 hr
Jun 2, 7:58 AM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Tyler3 hr
Jun 2, 9:06 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler58 hr
Jun 2, 9:13 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Jun 2, 9:44 AM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler4 hr
Jun 2, 10:54 AM CDTFlash Flood WarningLCHHardin, Jefferson, Newton, Orange3 hr
Jun 2, 10:59 AM CDTRiver Flood WarningLCHHardin5 days
Jun 2, 1:42 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr
Jun 2, 5:01 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler8 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.